Arizona, 2012Heavy Snow in Arizona, December 30 to 31, 2012
December 30 to 31, 2012 · NWS FGZ · 2 events in 2 counties and zones
A cold Pacific storm system brought snow to much of northern Arizona with measurable snow down to 3400 feet elevation.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold Pacific storm system brought snow to much of northern Arizona with measurable snow down to 3400 feet elevation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 30, 3:21 PM MST, 39 minutes earlier.
Area forecast discussion, Dec 30, 3:21 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
321 PM MST SUN DEC 30 2012
.SYNOPSIS...A PACIFIC STORM SYSTEM WILL BRING SNOW SHOWERS TO
NORTHERN ARIZONA TONIGHT THROUGH MONDAY. SNOW LEVELS WILL LOWER TO
AROUND 3000 FEET BY MONDAY MORNING...WITH GENERALLY LIGHT SNOW
ACCUMULATIONS EXPECTED ABOVE 4000 FEET. COLD TEMPERATURES WILL
CONTINUE FOR THE UPCOMING WEEK.
&&
.DISCUSSION...A LARGE UPPER LEVEL TROUGH IS CENTERED OVER CENTRAL NV
AND SOUTHERN CA THIS AFTERNOON...JUST UPSTREAM FROM NORTHERN AZ. THE
MAIN COLD POOL ALOFT IS PUSHING INTO SOUTHERN NV WITH LIGHT SHOWERS
DEVELOPING ON RADAR ACROSS WESTERN AZ. SHOWERS WILL OVERSPREAD ALL
OF NORTHERN AZ TONIGHT AS THE COLD TROUGH MOVES ACROSS THE STATE.
SHOWERS WILL CONTINUE THROUGH EARLY MONDAY EVENING BEFORE TAPERING
OFF MONDAY NIGHT. SNOW LEVELS WILL FALL OVERNIGHT BOTTOMING OUT
AROUND 3000 FEET EARLY MONDAY AND REMAINING THERE THROUGH THE DAY.
HIGH RESOLUTION MODELS HAVE BEEN HINTING AT A SLIGHTLY BETTER
MOISTURE TAP DEVELOPING OVER SOUTHERN PARTS OF THE STATE WITH THE
HIGHEST PRECIP AMOUNTS OVER SOUTHEASTERN AZ...REMAINING SOUTH OF OUR
FORECAST AREA. THAT BEING SAID...DUE TO THE COLD CONVECTIVE NATURE
OF THIS SYSTEM...AMOUNTS WILL BE DEPENDENT ON WHERE HEAVIER
CONVECTIVE SHOWERS DEVELOP. WE ARE GENERALLY EXPECTING 1 TO 4 INCHES
ABOVE 5000 FEET WITH UP TO AN INCH OR 2 POSSIBLE DOWN TO 4000 FEET.
WINTER DRIVING CONDITIONS SHOULD BE EXPECTED AND TRAVELERS SHOULD
USE CAUTION...ESPECIALLY FOR THE LOWEST ELEVATIONS THAT MAY NOT HAVE
HAD ACCUMULATING SNOW YET THIS YEAR. THE POTENTIAL FOR HEAVIEST
ACCUMULATIONS WILL BE OVER THE WHITE MTNS WHERE AMOUNTS WILL
APPROACH 4 INCHES AND LOCALLY UP TO 6-8 INCHES OVER THE HIGHEST
TERRAIN.
CLEARING AND COLD CONDITIONS ARE IN STORE FOR MONDAY NIGHT (NEW
YEAR'S EVE). AN UNSETTLED TROUGH PATTERN WILL REMAIN OVER THE REGION
THROUGH THE MIDDLE OF NEXT WEEK WITH COLDER THAN NORMAL TEMPERATURES
AND A SLIGHT CHANCE FOR SNOW SHOWERS. THE RETURN OF HIGH PRESSURE
SHOULD BRING WARMER TEMPS BY THE END OF THE WEEK AND INTO NEXT
WEEKEND.
&&
.AVIATION...FOR THE 00Z PACKAGE...LOW PRESSURE AND COLD FRONT WILL
MOVE ACROSS AZ DURING THE FCST PERIOD. RAIN/SNOW MAINLY WEST OF A
KPAN-KPGA LINE AT 00Z...SPREADING EASTWARD OVERNIGHT. SNOW LEVELS
2500-3500 FEET BY END OF FCST PERIOD. AREAS MVFR WITH LOCAL IFR AND
LIFR. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........MCS
AVIATION.......DB
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Dec 30, 3:32 PM MST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
332 PM MST SUN DEC 30 2012
AZZ004>018-037>040-310715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
332 PM MST SUN DEC 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD PACIFIC STORM SYSTEM WILL SPREAD SHOWERS ACROSS THE REGION
THIS EVENING AND TONIGHT...LASTING INTO MONDAY. 1 TO 2 INCHES OF
SNOW ACCUMULATION IS POSSIBLE TONIGHT ABOVE 4000 FEET.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW SHOWERS WILL CONTINUE WITH SNOW LEVELS DROPPING TO AROUND
3000 FEET BY EARLY MONDAY MORNING. AN ADDITIONAL INCH OR TWO OF
SNOW IS POSSIBLE ABOVE 4000 FEET. SHOWERS WILL TAPER OFF LATE
MONDAY AFTERNOON OR EARLY EVENING WITH CLEARING CONDITIONS
RESULTING IN COLD TEMPERATURES NEW YEAR'S EVE.
Heavy Snow, Northern Gila County
- When
- December 30, 4:00 PM MST to December 31, 6:00 PM MST
- Where
- Northern Gila County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.800, -110.812 (the zone’s center; the record gives no point)
Over eight inches of snow fell just north and northeast of Payson.
Heavy Snow, White Mountains
- When
- December 30, 4:00 PM MST to December 31, 6:00 PM MST
- Where
- White Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
A spotter two miles north of McNary reported 8.3 inches of snow at an elevation of around 7400 feet.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 30, 20121 death · 1 event
- Strong Wind in New Jersey, December 30, 2012$45,000 · 21 events
- Dense Fog in Illinois, December 30, 201216 events
- Winter Weather in Colorado, December 30 to 31, 201210 events
- Heavy Snow in New Mexico, December 30 to 31, 20128 events
- Strong Wind in Maryland, December 30, 2012$5,000 · 5 events
- Strong Wind in Delaware, December 30, 2012$5,000 · 4 events
- Dense Fog in Indiana, December 30, 20123 events
- Strong Wind in Pennsylvania, December 30, 2012$10,000 · 3 events
- Flood and Dense Fog in California, December 30 to 31, 20123 events
- High Wind in Alaska, December 30, 201268 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424248, 427841.